Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

May 11, 2018Albany County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 2:11 PM MDT for Albany County, Platte County, Wyoming. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2018, 2:11 PM MDT (20:11 UTC)
Expired
May 11, 2018, 2:48 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS55 KCYS 112011
SVRCYS
WYC001-031-112100-
/O.NEW.KCYS.SV.W.0006.180511T2011Z-180511T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
211 PM MDT FRI MAY 11 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Albany County in southeastern Wyoming...
  Southwestern Platte County in southeastern Wyoming...

* Until 300 PM MDT

* At 210 PM MDT, a severe thunderstorm was located 10 miles north of
  Iron Mountain, or 27 miles southwest of Wheatland, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Albany and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 10521 4172 10528 4186 10507 4174 10495
TIME...MOT...LOC 2010Z 238DEG 17KT 4170 10521 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
4 follow-up statements
880 
WWUS55 KCYS 112018
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
218 PM MDT FRI MAY 11 2018

WYC001-031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Albany WY-Platte WY-
218 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES...

At 218 PM MDT, a severe thunderstorm was located 13 miles northeast
of Iron Mountain, or 23 miles south of Wheatland, moving northeast at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Albany and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4166 10521 4172 10528 4186 10507 4174 10495
TIME...MOT...LOC 2018Z 241DEG 20KT 4173 10510 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Cox
229 
WWUS55 KCYS 112024
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
224 PM MDT FRI MAY 11 2018

WYC001-112034-
/O.CAN.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Albany WY-
224 PM MDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALBANY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4170 10515 4175 10521 4186 10507 4174 10495
TIME...MOT...LOC 2024Z 238DEG 17KT 4175 10507 

$$

WYC031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
224 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL PLATTE COUNTY...

At 224 PM MDT, a severe thunderstorm was located 12 miles west of
Chugwater, or 21 miles south of Wheatland, moving northeast at 20
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Platte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4170 10515 4175 10521 4186 10507 4174 10495
TIME...MOT...LOC 2024Z 238DEG 17KT 4175 10507 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Cox
166 
WWUS55 KCYS 112032
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
232 PM MDT FRI MAY 11 2018

WYC031-112100-
/O.CON.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
232 PM MDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTH CENTRAL PLATTE COUNTY...

At 232 PM MDT, a severe thunderstorm was located 10 miles west of
Chugwater, or 19 miles south of Wheatland, moving northeast at 20
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Platte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4171 10511 4176 10515 4186 10507 4174 10495
TIME...MOT...LOC 2032Z 238DEG 17KT 4177 10502 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Cox
718 
WWUS55 KCYS 112048
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
248 PM MDT FRI MAY 11 2018

WYC031-112058-
/O.CAN.KCYS.SV.W.0006.000000T0000Z-180511T2100Z/
Platte WY-
248 PM MDT FRI MAY 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PLATTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4171 10511 4176 10515 4186 10507 4174 10495
TIME...MOT...LOC 2045Z 238DEG 17KT 4181 10493 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:01 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 11, 12:01 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1201 PM MDT Fri May 11 2018

.SHORT TERM...(Today and Saturday night)
Issued at 309 AM MDT Fri May 11 2018

Today...Another relatively active day thunderstorm wise with all
ingredients coming together for a few strong to severe thunderstorms
this afternoon and evening. Painted areas of fog through mid
morning, mainly over the Nebraska panhandle where fog has formed and
with temperature and dewpoint spreads quite minimal.

Expect scattered to numerous showers and isolated thunderstorms to
develop this afternoon with moist low levels of the atmosphere
overridden by moist southwest flow aloft, that will back this
afternoon producing impressive amounts of shear and instability. The
low and mid level theta-e axis is progged to stretch from Laramie to
Cheyenne to Kimball with 55 to 60 knots of 0 to 6 km bulk shear.
With plenty of low level moisture remaining to fuel thunderstorms
under moist easterly flow at low levels, expect a few strong to
severe thunderstorms to develop this afternoon along the slight risk
area and slowly propagate to the northeast. Main threats will be
large hail and damaging winds. Stuck close to averaged guidance high
temperatures.

Tonight...Scattered to numerous showers and isolated thunderstorms
will continue into the evening with plenty of overrunning in the
atmosphere. Shower coverage will decrease somewhat after midnight,
though still at least in the scattered variety with diffluent flow
aloft and moist upslope at low levels.

Saturday...The atmosphere dries out somewhat and thus expect a
decrease in afternoon and evening shower and thunderstorm coverage.
Best chances for showers will be along the spine of the Laramie
Range where instability will be maximized due to the proximity of
the theta-e ridge axis. Continued cool with plenty of clouds and
cool upslope east winds.

Saturday night...Will still see scattered shower coverage due to the
relatively moist atmosphere and embedded shortwave troughs aloft in
the southwest flow aloft. Best chances for shower coverage will be
along and near the Laramie Range and Interstate 25 corridor where
upslope will be maximized.

.LONG TERM...(Sunday through Thursday night)
Issued at 300 AM MDT Fri May 11 2018

No significant changes made to the medium and long range forecast
since all models in good agreement regarding the overall Long
Wave pattern. Models showing generally unsettled weather and
cooler than average or near average temperatures through next
week. Late Sunday and Monday look to be the most favorable days
for widespread showers and thunderstorms, particularly across
southeast Wyoming and the southern Nebraska panhandle. The upper
level low, forecast to stall across the eastern Great Basin today,
is expected to drift east as a series of shortwaves move rapidly
from southwest to northeast across the Front Range. In addition,
the stalled cold front will still be around the area providing
ample convergence and a chance for strong thunderstorms during the
afternoon. Kept POP between 40 to 60 percent across most of the
area during this time frame. Temperatures during the day will
struggle to reach the low to mid 60s.

As for the remainder of the week, some models still show the slow
moving upper level low still impacting the area as late as
Wednesday. The 00z ECMWF shows the system retrograding westward
during the middle of the week and eventually being absorbed by the
next strong Pacific low moving towards the California coastline.
Kept a daily threat of showers and thunderstorms each day through
Thursday afternoon. Do expect daytime temperatures to increase a
few degrees by the end of next week as the cold pool aloft
generally weakens and slightly more sunshine is expected across
the area during the daytime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM MDT Fri May 11 2018

Widespread IFR and LIFR ceilings across western Nebraska late
this morning and into early afternoon. Not much improvement is
expected with only MVFR ceilings likely through the afternoon in
NE along with -RA periodically occurring. For WY TAF sites, VFR
conditions prevail but expect TSRA to develop over the Laramie
Mountain Range next 1-2 hours and shift east across eastern
Wyoming. Turbulence and local wind shear will be likely near the
stronger storms as pockets of gusty winds will be possible. Large
hail will also be a concern in the strongest of storms. TSRA
activity will decrease through the evening hours but scattered
SHRA/DZ will persist overnight for NE sites as low clouds hang on.
Ceilings will fall back down to IFR and possibly LIFR Saturday
morning for NE sites and CYS. A slow improvement is expected to
MVFR ceilings mid-day Saturday.

&&

.FIRE WEATHER...
Issued at 149 AM MDT Fri May 11 2018

No concerns due to expected wet conditions and also the projected
winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...JSA
FIRE WEATHER...RUBIN
Hazardous weather outlook, May 11, 3:21 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MDT Fri May 11 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
321 AM MDT Fri May 11 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening over far southeast Wyoming and the southern Nebraska
Panhandle including southern Albany, Laramie, far southern Platte
and Goshen, southern Banner, Kimball and Cheyenne counties. There
is a marginal risk of severe thunderstorms for much of the rest of
the forecast area south of a Douglas to Alliance line.

Scattered thunderstorms, some strong to severe, will develop this
afternoon and continue into the evening hours. A few of the storms
will likely become severe, mainly in the slight risk area,
producing quarter size hail or larger, or wind gusts in excess of
60 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered afternoon and evening showers and thunderstorms are
expected nearly every day, with a few strong thunderstorms
possible most days.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, May 11, 1:57 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
157 PM MDT FRI MAY 11 2018

WYZ106-116-117-112045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
157 PM MDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 245 PM
MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Baldy Peak, or 24 miles northeast of Laramie,
moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Albany...northwestern Laramie and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4161 10530 4168 10536 4183 10520 4166 10504
TIME...MOT...LOC 1957Z 238DEG 17KT 4163 10536

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:57 PM MDTSpecial Weather StatementCYSAlbany48 min
May 11, 2:38 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte36 min
May 11, 3:32 PM MDTSpecial Weather StatementCYSLaramie43 min
May 11, 3:36 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte24 min
May 11, 3:44 PM MDTSpecial Weather StatementCYSLaramie46 min
May 11, 4:20 PM MDTSpecial Weather StatementCYSLaramie40 min
May 11, 4:22 PM MDTSpecial Weather StatementCYSLaramie38 min
May 11, 4:31 PM MDTSpecial Weather StatementCYSCarbon59 min
May 11, 4:33 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte24 min
May 11, 4:34 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie26 min
May 11, 4:49 PM MDTSevere Thunderstorm WarningCYSCarbon41 min
May 11, 5:27 PM MDTSevere Thunderstorm WarningCYSCarbon33 min
May 11, 5:28 PM MDTDense Fog AdvisoryCYSAlbany, Laramie, Platte13 hr
May 11, 5:59 PM MDTSevere Thunderstorm WarningCYSCarbon46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.